The ability to predict the light propagation characteristics in various practical multimode guiding structures is very important in optical fiber communications and in optical image transfer. The usual mode-by-mode analysis is impractical when the guiding structure is capable of supporting hundreds or thousands of modes. In this study a numerical technique is described which is capable of providing useful data on the propagation characteristics of optical multimode guiding structures whose index of refraction variation may be quite arbitrary. As a specific example, the problem of infinite or truncated Gaussian beam propagation in a radially inhomogeneous fiber with parabolic index profile is solved. The numerical results for the infinite Gaussian beam case are compared with exact analytical data and they are in complete agreement.
© 1978 Optical Society of America
C. Yeh, L. Casperson, and B. Szejn, "Propagation of truncated Gaussian beams in multimode fiber guides," J. Opt. Soc. Am. 68, 989-993 (1978)